Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

August 4, 2016Ford County, Gray County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 4, 2016, 8:13 PM CDT for Ford County, Gray County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 8:13 PM CDT (01:13 UTC)
Expired
Aug 4, 2016, 9:15 PM CDT
In force
62 min
Issued by
NWS Dodge City, KS

Counties Ford County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 25 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
2409 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WWUS83 KDDC 050113
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT THU AUG 4 2016
 
KSZ064-077-078-087-088-050215-
FORD KS-GRAY KS-MEADE KS-CLARK KS-HODGEMAN KS-
813 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAY...FORD...
NORTHWESTERN CLARK...NORTHEASTERN MEADE AND SOUTH CENTRAL HODGEMAN
COUNTIES UNTIL 915 PM CDT...

AT 810 PM CDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS ACROSS GRAY
COUNTY...MOVING EAST AT 30 MPH. 

WIND GUSTS OF 40 TO 45 MPH ARE POSSIBLE. 

THESE STORMS WILL IMPACT OUTDOOR ACTIVITIES INCLUDING DODGE CITY
DAYS WITH GUSTY WINDS AND A THREAT OF CLOUD TO GROUND LIGHTNING. 

LOCATIONS IMPACTED INCLUDE...
DODGE CITY...CIMARRON...MONTEZUMA...INGALLS...ENSIGN...BLOOM...
HOWELL...FT.
DODGE...WRIGHT AND THE HAGGARD ELEV.

LAT...LON 3741 10046 3788 10050 3796 9980 3749 9976
TIME...MOT...LOC 0110Z 264DEG 29KT 3765 10039 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 4, 6:16 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 4, 6:16 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
616 PM CDT THU AUG 4 2016

.UPDATE...
Issued at 616 PM CDT Thu Aug 4 2016

Nudged pop grids/thunderstorm coverage upward this evening and
overnight, through sunrise Friday, as cold front boundary
continues to slide south through a very moist atmosphere. With
precipitable water approaching 2 inches, and very weak winds
aloft, the primary threat through tonight will be localized
flooding. The lack of shear will preclude organized severe,
although a localized wind gust in excess of 60 mph is possible,
as seen west of Dodge City this afternoon. HRRR suggests
convection will continue to redevelop across the CWA through
sunrise Friday and seems reasonable. Thought about a flash flood
watch, but elected to just include heavy rain in the grids for
tonight for now.

&&

.SHORT TERM...(This evening through Friday)
Issued at 312 PM CDT Thu Aug 4 2016

For tonight, very weak upper level winds and weak shear will support
only marginally pulse type severe storms with best threat of a few
strong winds of 50 to 60 mph reports and small hail. A cold front
will slowly drift southward across much of western Kansas tonight
with the highest rainfall chances north of Dodge City and up around
Syracuse to Hays. Rainfall estimates could exceed an inch or two in
that area of best isentropic lift north of the cold front. Will
graduate rainfall chances lower south of that area. Overnight lows
will be the upper 60s to around 75 at Medicine Lodge. The front will
shift south winds of 20 mph around to the north and northeast at 10
to 20 mph.

For Friday, the cold front will be near or just south of Medicine
Lodge with a continued small chances for showers and thunderstorms
with mostly cloudy skies. Highs will be only around 80 from Scott
City to Hays, mid to upper 80s in the Dodge City area, and low to
mid 90s along the Oklahoma border and into parts of south central
Kansas. Winds will be northeast at 10 to 20 mph.

.LONG TERM...(Friday night through Thursday)
Issued at 312 PM CDT Thu Aug 4 2016

For Friday night into Sunday, the cold front begins to lift back
north into parts of southwest Kansas by Saturday afternoon with a
continued small chances for showers and thunderstorms. Highs warm
back into the mid 90s south of the front with mid 80s north.

For the period of Monday into next Thursday, some weak warmer upper
level ridging moves into the Central Plains with little to no
rainfall chances. Highs warm into the mid to upper 90s and lows
around 70 to 75.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Aug 4 2016

Scattered thunderstorms will continue across SW KS this evening
and through Friday morning, as a cold front slides slowly
southward through a very moist atmosphere. Convection will be
slow-moving and capable of very heavy rainfall, with associated
temporary IFR cigs/vis. VCTS obviously warranted, but TEMPOs will
become necessary pending any terminal impacts. Cold front will
make steady progess southward through the airports by 12z Friday,
with prevailing winds becoming NE outside of convection. Areas of
post frontal stratus expected around sunrise Friday, with cigs
possibly MVFR at times. NE winds and broken clouds will continue
Friday in the postfrontal airmass. NAM model suggests convection
may try to redevelop mainly east of DDC after 18z Fri.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  88  67  92 /  60  20  30  20
GCK  67  84  65  88 /  60  30  30  30
EHA  66  88  65  93 /  60  30  50  30
LBL  70  91  67  95 /  60  20  40  20
HYS  65  80  64  82 /  70  40  50  40
P28  74  94  71  96 /  40  20  20  20

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Turner
SHORT TERM...Kruse
LONG TERM...Kruse
AVIATION...Turner
Hazardous weather outlook, Aug 4, 2:21 AM CDT, 17 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
221 AM CDT THU AUG 4 2016

KSZ030-031-043>046-061>066-074>081-084>090-050730-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
221 AM CDT THU AUG 4 2016 /121 AM MDT THU AUG 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING WITH
THE HIGHEST COVERAGE FROM ELKHART TO ROZEL AND NORTHWARD. HEAVY
RAINFALL WITH 1 TO 2" AND EVEN ISOLATED MICROBURSTS TO 60 MPH WILL
BE POSSIBLE WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF STORMS EACH DAY, HOWEVER, THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION MIGHT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Aug 4, 6:47 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT THU AUG 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND GST     8 W TREGO CENTER        38.88N 100.04W
08/04/2016  E70 MPH          TREGO              KS   PUBLIC

            .

&&

AW
Local storm report, Aug 4, 7:12 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT THU AUG 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     11 NNW DEERFIELD        38.12N 101.25W
08/04/2016  E65 MPH          KEARNY             KS   PUBLIC

            ESTIMATED 60-65 IN A SHORT GUST.

&&

AW
Special weather statement, Aug 4, 7:13 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
713 PM CDT THU AUG 4 2016

KSZ030-050115-
TREGO KS-
713 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TREGO COUNTY UNTIL 815 PM
CDT...

AT 712 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF TREGO CENTER...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAKEENEY...OGALLAH...COLLYER...CEDAR BLUFF AND TREGO CENTER.

LAT...LON 3884 10014 3904 10013 3903 9962 3871 9973
TIME...MOT...LOC 0012Z 284DEG 12KT 3891 10002

JJOHNSON
Special weather statement, Aug 4, 7:24 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
724 PM CDT THU AUG 4 2016

KSZ086-050130-
SEWARD KS-
724 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEWARD COUNTY UNTIL 830
PM CDT...

AT 723 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF LIBERAL...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIBERAL AND HAYNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3718 10107 3738 10094 3711 10064 3704 10095
TIME...MOT...LOC 0023Z 233DEG 21KT 3716 10095

TURNER
Special weather statement, Aug 4, 7:50 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CDT THU AUG 4 2016

KSZ076-077-086-087-050145-
SEWARD KS-GRAY KS-MEADE KS-HASKELL KS-
750 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAY...EASTERN
SEWARD...MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 845 PM CDT...

AT 749 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF KISMET...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS NEAR 50 MPH ARE LIKELY.

LOCATIONS IMPACTED INCLUDE...
MEADE...SUBLETTE...KISMET...COPELAND...TICE...MEADE STATE PARK...
MISSLER AND PLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3704 10075 3739 10100 3766 10061 3720 10021
TIME...MOT...LOC 0049Z 232DEG 31KT 3729 10079

TURNER
Special weather statement, Aug 4, 8:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT THU AUG 4 2016

KSZ064-077-078-087-088-050215-
FORD KS-GRAY KS-MEADE KS-CLARK KS-HODGEMAN KS-
813 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAY...FORD...
NORTHWESTERN CLARK...NORTHEASTERN MEADE AND SOUTH CENTRAL HODGEMAN
COUNTIES UNTIL 915 PM CDT...

AT 810 PM CDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS ACROSS GRAY
COUNTY...MOVING EAST AT 30 MPH.

WIND GUSTS OF 40 TO 45 MPH ARE POSSIBLE.

THESE STORMS WILL IMPACT OUTDOOR ACTIVITIES INCLUDING DODGE CITY
DAYS WITH GUSTY WINDS AND A THREAT OF CLOUD TO GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
DODGE CITY...CIMARRON...MONTEZUMA...INGALLS...ENSIGN...BLOOM...
HOWELL...FT.
DODGE...WRIGHT AND THE HAGGARD ELEV.

LAT...LON 3741 10046 3788 10050 3796 9980 3749 9976
TIME...MOT...LOC 0110Z 264DEG 29KT 3765 10039

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:13 PM CDTSpecial Weather StatementDDCTrego62 min
Aug 4, 7:24 PM CDTSpecial Weather StatementDDCSeward66 min
Aug 4, 7:29 PM CDTFlash Flood WarningDDCTrego2 hr
Aug 4, 7:50 PM CDTSpecial Weather StatementDDCMeade55 min
Aug 4, 8:59 PM CDTSpecial Weather StatementDDCFord61 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.